Colorado, 2012

Flash Flood in Colorado, July 30, 2012

July 30, 2012 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall resulted in a flash flood across a section of Highway 133.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall resulted in a flash flood across a section of Highway 133.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 30, 9:47 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 30, 9:47 AM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1047 AM MDT MON JUL 30 2012

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 300 AM MDT MON JUL 30 2012

MONSOONAL MOISTURE CONTINUES TO STREAM UP FROM THE SOUTH THIS
MORNING WITH SOME WEAK DISTURBANCES FIRING OFF CONVECTION FOR SOUTHEASTERN
UTAH AND EXTREME SOUTHERN COLORADO. WATER VAPOR IMAGERY WAS
HIGHLIGHTING AN AREA OF DRIER AIR OVER NEW MEXICO THAT APPEARED TO
BE ENTERING COLORADO BUT OVER LAST FEW HOURS...MOISTURE HAS
INCREASED IN THIS VICINITY. LOCAL SURFACE DEWPOINTS ARE ALSO
INCREASING IN THIS AREA INDICATING DRY AIR BECOMING MOISTER AS
MORNING PROGRESSES. BOTH GFS/NAM WERE PICKING UP ON THIS DRIER AIR
AND FOCUSED THE HEAVIER QPF NORTH OF INTERSTATE 70 TODAY WHERE
MOISTURE TRANSPORT VECTORS CLEARLY BRING BULK OF MOISTURE. WHILE
CONVECTION DOES APPEAR FAVORED OVER THE NORTH...THE FORECAST KEEPS
ISOLATED TO SCATTERED THUNDERSTORMS OVER ENTIRE FORECAST AREA FROM
NOON ONWARDS AS ANY WEAK SHORTWAVE OR DISTURBANCE WILL CAUSE
CONVECTION TO FORM. CONTINUED CLOUD COVER SHOULD KEEP HIGH
TEMPERATURES A FEW DEGREES BELOW NORMAL FOR THIS TIME OF YEAR.

MONDAY NIGHT-TUESDAY...DEEP MOISTURE REMAINS IN PLACE OVER THE
CWA. SOUTHWEST FLOW ALOFT STRENGTHENS WITH STORM MOTION
INCREASING TO 15 KTS SOUTH. THIS WILL NOT ELIMINATE THE THREAT OF
LOCALIZED FLOODING. TEMPERATURES WILL BE NEAR NORMAL.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 300 AM MDT MON JUL 30 2012

TUESDAY NIGHT-WEDNESDAY...BOTH THE NAM AND GFS SHOW WEAK
DISTURBANCES WORKING THROUGH THE FOUR CORNERS TUESDAY NIGHT AND
SHEARING NORTHWARD ON WEDNESDAY. THIS MAY ENHANCE CONVECTIVE
ACTIVITY OVER EASTERN UTAH AND SW COLORADO. PRECIPITABLE WATER
VALUES LOWER TO BELOW ONE INCH ACROSS THE NORTH AS THE FLOW BACKS TO
WEST.

FORECAST MODELS IN GENERALLY GOOD AGREEMENT FOR REMAINDER OF LONG-
TERM WITH HIGH PRESSURE STILL OVER NEW MEXICO AND TEXAS. MONSOONAL
MOISTURE IS EXPECTED TO CONTINUE STREAMING OVER AREA THROUGH
SUNDAY KEEPING SHOWERS AND STORMS IN THE FORECAST. A CLOSED AREA
OF LOW PRESSURE AND ASSOCIATED TROUGH WILL BRUSH NORTHERN UTAH AND
COLORADO FRIDAY BUT THE SYSTEM WILL MOVE THROUGH VERY QUICKLY AND
MAY CAUSE A SLIGHT DOWNTURN IN PRECIPITATION FOR AREAS NORTH BUT
BY SATURDAY MOISTURE RETURNS TO ALL AREAS. SUFFICE TO SAY...LONG-
TERM WILL BE VERY UNSETTLED AS AMPLE MOISTURE REMAINS OVER AREA
AND WEAK DISTURBANCES FIRE OFF DAILY SHOWERS AND STORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1047 AM MDT MON JUL 30 2012

CONDITIONS WILL BE SIMILAR TO THOSE EXPERIENCED OVER THE PAST
SEVERAL DAYS. DAY TIME HEATING WILL RESULT IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN AND
OUTFLOW WINDS FROM 30 TO 40 MPH. EXPECT MOUNTAINS TO BE FREQUENTLY
OBSCURED BY RAIN. AREA AIRPORTS HAVE A GOOD CHANCE OF EXPERIENCING
MVFR CIGS AND VSBY IN HEAVY RAIN WITH BRIEF IFR VSBY ALSO
POSSIBLE. CONDITIONS IMPROVE AFTER 03Z THIS EVENING AS COOLING
REDUCES STORM INTENSITY.

VFR CONDITIONS ARE EXPECTED TO DOMINATE FROM LATE EVENING...
OVERNIGHT...AND THROUGH TUESDAY MORNING. ISOLATED TO SCATTERED LIGHT
SHOWERS ARE LIKELY DURING THIS PERIOD...THOUGH A REDUCTION IN
FLIGHT CATEGORIES IS UNLIKELY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...TGR/JOE
LONG TERM...JOE/TGR
AVIATION...NL
Hazardous weather outlook, Jul 30, 4:33 AM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 AM MDT MON JUL 30 2012

COZ001>014-017>023-UTZ022>025-027>029-311145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
533 AM MDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND STORMS WILL DEVELOP OVER MANY PLACES TODAY WITH LOCALLY
HEAVY RAINFALL BEING THE BIGGEST CONCERN. SOME OF THE STORMS WILL
PERSIST THROUGH THE NIGHT TIME HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND STORMS WILL CONTINUE THROUGH SUNDAY THOUGH ACTIVITY
WILL DIMINISH SOME FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Grand Junction radar (KGJX), 91 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pitkin

When
July 30, 11:45 AM MST to 12:30 PM MST
Where
Pitkin County, 9.58 mi N of Redstone to 9.35 mi N of Redstone
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.318, -107.214

Heavy rainfall resulted in a flash flood across a section of Highway 133 about six miles south of Carbondale. The flash flood deposited mud and debris up to three feet deep on the highway. Highway 133 was closed for nearly three hours due to this event.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395965.